Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, August 3, 2007

August 3, 2007 · NWS CTP · 9 events in 4 counties and zones

A weak cold front encountered a very warm and unstable atmosphere which resulted in scattered severe pulse-type storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A weak cold front encountered a very warm and unstable atmosphere which resulted in scattered severe pulse-type storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 3, 1:43 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 3, 1:43 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT FRI AUG 3 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH CENTRAL PENNSYLVANIA THIS
AFTERNOON AND INTO TONIGHT WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE. THE FRONTAL SYSTEM WILL BECOME NEARLY
STATIONARY JUST SOUTH OF THE COMMONWEALTH OVER THE WEEKEND...THEN
RETURN NORTHWARD THROUGH THE STATE ON MONDAY AS A WARM FRONT. THIS
FRONT WILL WAVER NEAR OR JUST NORTH OF PENNSYLVANIA THROUGH LATE
NEXT WEEK...WHICH MAY RESULT IN PERIODS OF UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
UPDATE FOR SVR THUNDERSTORM WATCH #560 VALID UNTL 10PM.

LATEST VISIBLE SAT IMAGERY ALREADY SHOWING GROWING CU FIELD
MOVG PARALLEL WITH THE LLVL FLOW...SIGNALING ATM IS BECOMING
INCREASINGLY UNSTABLE. INSTABILITY IS FCAST TO INCREASE THROUGH
THE MID/LATE AFTN HOURS AHEAD OF APPROACHING COLD FRONT...WITH THE
RUC/NAM SHOWING 1500-2500J/KG OF MLCAPE ACROSS THE WESTERN AND
CENTRAL MTNS DURING PEAK HEATING. LATEST SPC DY1 SLIGHT RISK HAS
MIGRATED SWWD BACK INTO THE FAR NRN/NERN PA PART OF MY CWA...WHICH
LOOKS GOOD BASED ON MY PLACEMENT OF UPDATED /HIGHER/ POPS OVER
THIS AREA.

ALTHOUGH DEEP LYR WIND FIELD REMAINS FAIRLY WEAK AND LLVL
CONVERGENCE PROGGED BY THE MODELS ALONG/AHEAD OF THE COLD FRONT
LOOKS MEAGER...MODEST 25-35KT MID LVL UNIDIRECTIONAL FLOW
COMBINED WITH FAIRLY STEEP LOW/MID LVL LAPSE RATES SHOULD RESULT
INCREASING CONVECTIVE ACTIVITY FOR THIS AFTN. LATEST RADAR SHOWING
CELLS BREAKING OUT ALONG THE PA/NY BORDER AND EXTENDING SWWD
ALONG THE ALLEGHENY PLATEAU. EXPECT THIS ACTIVITY TO CONTINUE TO
STRENGTHEN...AND POSSIBLE CONSOLIDATE INTO A LINE OF
STRONG/POTENTIALLY SVR CONVECTION THROUGH LATE THIS AFTN. MAIN
THREATS WITH ANY SVR STORMS WOULD BE DAMAGING WINDS AND HAIL.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/...
SCT CONVECTION LIKELY TO LAST FOR A TIME TONIGHT ACROSS
CENTRAL/SOUTHERN PA...AS COLD FRONT SAGS THRU THE AREA. SFC HIGH
PRESSURE BUILDS IN FOR SAT WITH IMPROVEMENT EXPECTED FROM NW-SE.
STILL QUITE WARM...BUT DEWPOINTS WILL DROP OFF A BIT MAKING FOR
SLIGHTLY MORE COMFORTABLE CONDITIONS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS/ENSEMBLES REMAIN IN AGREEMENT ON LARGE SCALE PATTERN IN THE
LONG TERM...WHICH WILL PRIMARILY FEATURE FLAT/ZONAL RIDGING ACROSS
MUCH OF THE CENTRAL AND EASTERN U.S AND BROAD TROFING ALONG THE
WEST COAST. GIVEN THIS FLOW REGIME...STORM TRACK WILL BE PRIMARILY
ALONG/NORTH OF THE U.S. CANADIAN BORDER ON THE SRN FRINGES OF THE
WESTERLIES WITH ELONGATED/Q-STNRY FNTL BNDRYS MEANDERING INVOF PA.
WILL HAVE TO WATCH EMBEDDED MID LVL ENERGY/DECAYING MCS ACTIVITY
TRANSLATING EWD FROM THE PLAINS /ALONG AXIS OF ABOVE NORMAL PWATS/
AND TWD THE AREA...WHICH THE OPERATIONAL GFS SEEMS TO BE HINTING
AT GIVEN SEVERAL CONVECTIVE FEEDBACK INDUCED BULLSEYES. LOW
PREDICTABILITY/CONFIDENCE WITH REGARD TO THESE SMALLER SCALE
DETAILS ALONG WITH ANY PSBL INTERACTION WITH THE NRN STREAM FLOW
SUGGESTS LOW POPS FOR MUCH OF THE EXTENDED FCAST TIMEFRAME.

NEVERTHELESS...LOCAL WEATHER WILL REMAIN DOMINATED BY MID SUMMER
WARMTH...CONTINUING THE STRETCH OF AOA NORMAL TEMPS INTO NEXT
WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION ALONG AND PRECEDING THE WEAK COLD FRONT MOVING W-E THRU
PA THIS AFTN AND EVE TMPRLY LWRG CONDS TO IFR IN TSTMS AND GSTY SFC
WNDS. OVRALL VFR SKIES XCP AREAS MVFR VSBYS IN HAZE IN AFTN AND EVE.
TSTMS DSPTG LTR IN EVE WITH SKIES CLRNG AND PTCHY FOG FRMG BFR SR
ESPCLY VLY LOCNS. VFR CONDS SAT AM XCP IPVG CONDS FAR SRN TIER DURG
AM. VFR CONDITIONS AND LIGHT WINDS ARE LIKELY SAT AFTN THRU EARLY
SUNDAY AS HIGH PRESSURE PASSES OVER THE STATE. A WARM FRONT WILL
LIKELY PUSH INTO THE REGION BY SUNDAY AFTERNOON OR SUNDAY
EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS WITH LOCALLY
REDUCED CIGS/VIS.

UNSETTLED WEATHER WILL CONTINUE THROUGH MID WEEK...WITH SCATTERED
AFTERNOON AND EVENING CONVECTION...MORE LIKELY IN CENTRAL AND
NORTHERN PORTIONS OF THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/STEINBUGL
AVIATION...BUDD/RXR
Hazardous weather outlook, Aug 3, 12:03 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT FRI AUG 3 2007

PAZ004-017>019-024>028-033>036-049>053-056>059-063>066-041715-
WARREN-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
103 PM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT MAY BE NEEDED THIS
AFTERNOON AND TONIGHT.

PAZ005-006-010>012-037-041-042-045-046-041715-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
103 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STEINBUGL

In the hours before

Special weather statement, Aug 3, 1:26 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT FRI AUG 3 2007

PAZ026-031900-
HUNTINGDON-
226 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGDON
COUNTY...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF HUNTINGDON...MOVING EAST AT 10
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SHADE GAP AROUND 240 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

FORECASTER: STEINBUGL
Special weather statement, Aug 3, 1:52 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT FRI AUG 3 2007

PAZ034-031930-
BEDFORD-
252 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BREEZEWOOD...MOVING EAST AT 10
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR EVERETT AT 255 PM AND BREEZEWOOD AROUND
315 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 150 AND 164...AND
I-70 BETWEEN MILE MARKERS 147 AND 150. THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 30.

FORECASTER: RXR
Special weather statement, Aug 3, 2:09 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT FRI AUG 3 2007

PAZ010-011-031945-
CAMERON-ELK-
309 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELK AND WEST CENTRAL
CAMERON COUNTIES...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF JOHNSONBURG...MOVING EAST AT 20
MPH.

THIS STORM WILL BE NEAR ST. MARYS AROUND 320 PM...TRUMAN AROUND 340
PM AND BENEZETTE AROUND 345 PM.

FORECASTER: LA CORTE
Special weather statement, Aug 3, 2:11 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT FRI AUG 3 2007

PAZ006-037-041-031945-
NORTHERN LYCOMING-POTTER-TIOGA-
311 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LYCOMING...
SOUTHEASTERN POTTER AND SOUTHEASTERN TIOGA COUNTIES...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
WEST ELMIRA TO 2 MILES EAST OF WELLSBORO TO 19 MILES SOUTHWEST OF
WELLSBORO...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE NEAR MORRIS AROUND 320 PM...SLATE RUN AROUND 325
PM...OGDENSBURG AROUND 340 PM AND LITTLE PINE STATE PARK AROUND 345
PM.

FORECASTER: LA CORTE
Special weather statement, Aug 3, 2:20 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT FRI AUG 3 2007

PAZ037-031930-
TIOGA-
320 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF MANSFIELD...MOVING SOUTHEAST AT
10 MPH.

THIS STORM WILL BE NEAR MILLERTON AROUND 325 PM AND ROSEVILLE AROUND
330 PM.

FORECASTER: LA CORTE
Special weather statement, Aug 3, 2:33 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT FRI AUG 3 2007

PAZ006-032015-
POTTER-
333 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POTTER COUNTY...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES SOUTH OF WELLSVILLE...MOVING EAST AT 10
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR COUDERSPORT AROUND 345 PM AND DENTON HILL
STATE PARK AROUND 415 PM.

FORECASTER: LA CORTE

The radar

The Binghamton radar (KBGM), 89 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
August 3, 2:46 PM EST
Where
Tioga County, 1.69 mi ESE of Jackson Summit
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.940, -77.000

Tioga county 911 center reported trees down along Route 328 in Jackson Township.

Thunderstorm Wind, Lycoming

When
August 3, 3:50 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.200, -76.790

Trained spotter reported trees down in Clinton Township on Route 405 between Muncy and Montgomery.

Thunderstorm Wind, Lycoming

When
August 3, 3:54 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.200, -76.790

Lycoming county emergency manager reported trees and wires down in Muncy and Muncy Creek.

Thunderstorm Wind, Adams

When
August 3, 4:00 PM EST
Where
Adams County, 0.87 mi SE of New Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.860, -77.060

Adams county 911 center reported trees down in New Oxford.

Thunderstorm Wind, York

When
August 3, 4:03 PM EST
Where
York County, 0.69 mi N of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -76.980

Trained spotter reported trees and power lines down in Hanover.

Thunderstorm Wind, York

When
August 3, 4:05 PM EST
Where
York County, 0.69 mi N of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.810, -76.980

York county Law enforcement reported roof damage and a large tree down in Hanover.

Thunderstorm Wind, York

When
August 3, 4:20 PM EST
Where
York County, 0.69 mi N of Hanover
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.810, -76.980

NWS employee measured a wind gust of 62 mph at the Clearfield elementary school.

Thunderstorm Wind, Adams

When
August 3, 4:25 PM EST
Where
Adams County, 0.53 mi E of Mc Sherrystown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.800, -77.020

Public reported trees down on Route 116 near Mcsherrystown.

Hail, Lycoming

When
August 3, 11:02 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
0.88 in hail
Reported by
Public
Coordinates
41.200, -76.790

Public reported nickel sized hail in Muncy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38318, 38319, 38320, 38321, 38322, 38323, 38324, 38325, 38317.